Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 108, NWS Lincoln, IL

June 10, 2004Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 10, 2004, 10:05 PM CDT for Vermilion County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2004, 10:05 PM CDT (03:05 UTC)
Expired
Jun 10, 2004, 10:45 PM CDT
In force
40 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Vermilion County, IL

The radar

The Indianapolis radar (KIND), 132 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1700 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1700 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

970 
WUUS53 KILX 110305 CCA
SVRILX
ILC183-110345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
958 PM CDT THU JUN 10 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERMILION COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 1045 PM CDT

* AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CATLIN...OR ABOUT 5 MILES SOUTHWEST OF
  DANVILLE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DANVILLE
  TILTON
  WESTVILLE

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR 
THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4006 8784 3994 8769 4014 8761 4025 8772

$$

HALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:10 PM CDT, 6 hours 55 minutes earlier.

Area forecast discussion, Jun 10, 3:10 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT THU JUN 10 2004

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH SUNDAY
ALTHOUGH MAIN WARM FRONT IS STILL WELL TO OUR NORTH...A PSEUDO WARM
FRONT HAS SET UP OVER CENTRAL ILLINOIS ON THE DIFFERENTIAL HEATING
BOUNDARY FROM THIS MORNINGS RAIN. THIS HAS BECOME A PLAYER IN
EVENING CONVECTION AS STORMS ARE DEVELOPING IN THE INCREASING
UNSTABLE AIRMASS ALONG AND SOUTH OF I-72. IN ADDITION...WATER VAPOR
LOOPS INDICATE THE NEXT IN A SERIES OF SHORTWAVES IS ENTERING
SOUTHWEST MISSOURI...AND THIS FEATURE WILL LIKELY SUPPORT MORE
PRECIPITATION LATER TONIGHT. WILL HAVE LIKELY POPS OVER MOST OF THE
CWA...TRENDING TO 30 POPS IN THE SOUTHEAST.

THE ETA AND GFS ARE COMING MORE INTO AGREEMENT WITH THE PLACEMENT OF
THE SYNOPTIC FRONT...AND IS STILL EXPECTED TO BE TO OUR NORTH ON
FRIDAY. CONDITIONS TOMORROW MAY BE SIMILAR TO TODAY...WITH LINGERING
MORNING PRECIPITATION FROM OVERNIGHT ACTIVITY AND REGENERATION ALONG
ANY MESOSCALE BOUNDARIES. AIRMASS IS STILL EXPECTED TO BE RELATIVELY
UNSTABLE AND ONLY WEAKLY CAPPED. ALTHOUGH THE HIGH PRECIPITABLE
WATER VALUES WILL ACT TO INHIBIT ORGANIZED SEVERE WEATHER...VERY
HEAVY RAINFALL WILL BE POSSIBLE FROM ANY AFTERNOON CONVECTION THAT
CAN DEVELOP. WILL CARRY 30S POPS EVERYWHERE FRIDAY AND FRIDAY NIGHT
DESPITE THE WARM FRONT BEING TO OUR NORTH.

SATURDAY AND SATURDAY NIGHT EXPECTED TO BE A LULL PERIOD AS THE
STRONG PLAINS SYSTEM BACKS THE UPPER FLOW AND MAIN ZONE OF LIFT
SHIFTS WESTWARD. THIS WAVE IS FORECAST TO MOVE INTO THE MIDWEST
BEGINNING SUNDAY...WITH THE ATTENDING COLD FRONT MOVING THROUGH
SUNDAY NIGHT. WITH THIS IN MIND...WILL KEEP HEALTHY CHANCE POPS
GOING ACROSS THE AREA. SUNDAY NIGHT MAY NEED TO BE BUMPED UP TO
LIKELY IF THE CURRENT TIMING HOLDS UP.

LONG TERM...MONDAY THROUGH THURSDAY
BY 12Z MONDAY...THE FRONT IS EXPECTED TO LIE ACROSS EASTERN
ILLINOIS...WITH DRIER AIR INVADING FROM THE WEST. CURRENT FORECASTS
HAVE MORNING POPS IN THE EAST ON MONDAY...AND SEE LITTLE REASON TO
MAKE ANY BIG CHANGES.

YESTERDAYS GFS RUN HAD A DECENT SHORTWAVE MOVING ACROSS THE AREA ON
WEDNESDAY...AND THIS MORNINGS RUN HAS BACKED OFF FROM THIS SCENERIO.
WILL HOLD OFF ON ANY MAJOR CHANGES IN THE EXTENDED PERIODS UNTIL THE
SUNDAY/MONDAY SYSTEM PLAYS OUT AND MODELS COME INTO BETTER AGREEMENT.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

04
Hazardous weather outlook, Jun 10, 12:35 PM CDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1235 PM CDT THU JUN 10 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1235 PM CDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE LIKELY THIS AFTERNOON ALONG AND
NORTH OF THE I-74 CORRIDOR. THERE WILL BE A CHANCE OF THUNDERSTORMS
SOUTH OF I-74 THIS AFTERNOON...AND ACROSS CENTRAL ILLINOIS TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND INTO MID EVENING UNTIL SUNSET ACROSS MUCH OF CENTRAL ILLINOIS.
SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING HIGH WINDS...LOCALLY
HEAVY RAINS OF 1 TO 1.5 INCHES...AND A POSSIBLE TORNADO WITH LARGE
HAIL. SHOWERS AND THUNDERSTORMS SHOULD DIMINISH AND SHIFT NORTH OF
THE AREA LATER THIS EVENING CLOSER TO A QUASI STATIONARY FRONT
OVER NORTHERN ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND. IT APPEARS THE GREATEST LIKELIHOOD FOR ORGANIZED STRONG TO
SEVERE THUNDERSTORMS WILL BE SUNDAY AFTERNOON AND EVENING AS A COLD
FRONT APPROACHES THE MIDWEST. THE FRONT SHOULD PUSH EAST OF THE STATE
MONDAY MORNING...TAKING THE THREAT FOR THUNDERSTORMS AWAY FROM
CENTRAL AND SOUTHEAST ILLINOIS.

.SPOTTER ACTIVATION STATEMENT

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO MID
EVENING FROM 3 TO 9 PM.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

HUETTL/SMITH

In the hours before

Local storm report, Jun 10, 6:14 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
614 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     8 E PETERSBURG          40.01N 89.70W
06/10/2004  59 MPH           MENARD             IL   TRAINED SPOTTER

&&

KELLY
Local storm report, Jun 10, 6:25 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
625 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND GST     LINCOLN                 40.15N 89.37W
06/10/2004  75 MPH           LOGAN              IL   NWS EMPLOYEE

            MEASURED AT THE NWS IN LINCOLN.

&&

KELLY
Local storm report, Jun 10, 6:35 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
635 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     LINCOLN                 40.15N 89.37W
06/10/2004                   LOGAN              IL   NWS EMPLOYEE

            8 INCH DIAMETER TREE DOWN AT THE NWS.

&&

KELLY
Local storm report, Jun 10, 6:45 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
645 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     MCLEAN                  40.32N 89.17W
06/10/2004  60 MPH           MCLEAN             IL   EMERGENCY MNGR

&&

KELLY
Local storm report, Jun 10, 7:41 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
741 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     JAMAICA                 39.98N 87.80W
06/10/2004                   VERMILION          IL   EMERGENCY MNGR

            NUMEROUS LARGE LIMBS DOWN.

0415 PM     FLASH FLOOD      JAMAICA                 39.98N 87.80W
06/10/2004                   VERMILION          IL   EMERGENCY MNGR

            WATER OVER ROADWAYS IN TOWN.

&&

KELLY
Local storm report, Jun 10, 8:46 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
846 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             2 E MAPLETON            40.57N 89.68W
06/10/2004  0.75 INCH        PEORIA             IL   EMERGENCY MNGR

0415 PM     FLASH FLOOD      JAMAICA                 39.98N 87.80W
06/10/2004                   VERMILION          IL   EMERGENCY MNGR

            WATER OVER ROADWAYS IN TOWN.

0415 PM     TSTM WND DMG     JAMAICA                 39.98N 87.80W
06/10/2004                   VERMILION          IL   EMERGENCY MNGR

            NUMEROUS LARGE LIMBS DOWN.

0441 PM     HAIL             EAST PEORIA             40.67N 89.55W
06/10/2004  0.75 INCH        TAZEWELL           IL   EMERGENCY MNGR

0443 PM     HAIL             EAST PEORIA             40.67N 89.55W
06/10/2004  0.88 INCH        TAZEWELL           IL   EMERGENCY MNGR

0553 PM     TSTM WND GST     8 E PETERSBURG          40.01N 89.70W
06/10/2004  59 MPH           MENARD             IL   TRAINED SPOTTER

0555 PM     TORNADO          2 SW EL PASO            40.72N 89.04W
06/10/2004                   WOODFORD           IL   TRAINED SPOTTER

0623 PM     TSTM WND DMG     LINCOLN                 40.15N 89.37W
06/10/2004                   LOGAN              IL   NWS EMPLOYEE

            8 INCH DIAMETER TREE DOWN AT THE NWS.

0623 PM     TSTM WND GST     LINCOLN                 40.15N 89.37W
06/10/2004  75 MPH           LOGAN              IL   NWS EMPLOYEE

            MEASURED AT THE NWS IN LINCOLN.

0640 PM     TSTM WND GST     MCLEAN                  40.32N 89.17W
06/10/2004  60 MPH           MCLEAN             IL   EMERGENCY MNGR

&&

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 9:58 PM CDTSevere Thunderstorm WarningILXVermilion47 min
Jun 10, 10:16 PM CDTFlash Flood WarningILXVermilion6 hr
Jun 10, 10:40 PM CDTFlash Flood WarningILXChampaign6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.